Louisiana, 2009

Damaging Wind in Louisiana, May 25, 2009

May 25, 2009 · NWS LCH · 1 event in 1 county or zone

Several rounds of thunderstorms developed in the early morning hours on May 25 across south central Louisiana. One storm caused considerable wind damage in Vermilion Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several rounds of thunderstorms developed in the early morning hours on May 25 across south central Louisiana. One storm caused considerable wind damage in Vermilion Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 25, 2:44 AM CST, 1 minute earlier.

Area forecast discussion, May 25, 2:44 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
344 AM CDT MON MAY 25 2009

.DISCUSSION...CLUSTER OF SHOWERS AND THUNDERSTORMS ADVANCING EAST
ACROSS CAMERON PARISH INTO ACADIANA EARLY THIS MORNING...EXTENDING
INTO THE NEAR COASTAL WATERS. ACTIVITY ASSOCIATED WITH A VORTICITY
MAX EVIDENT ON WATER VAPOR IMAGERY...ENHANCED BY LOW LEVEL COASTAL
CONVERGENCE. FURTHER CONVECTION FIRING UP DEEPER IN THE COASTAL
WATERS ALONG MEAN TROF AXIS.

MAP ANALYSIS SHOWING VERTICALLY STACKED LOW SPINNING OVER
ARKANSAS. DEEP LAYER MOISTURE REMAINS IN PLACE OVER THE REGION
ASSOCIATED WITH FEATURE. FORECAST SOUNDINGS SUGGESTING
PRECIPITABLE WATER VALUES COMING IN AT AROUND 1.7 INCHES
TODAY....THIS NEAR 40 PERCENT ABOVE THE NORM.

HAVE BUMPED POPS UP TODAY YIELDING LIKELY AND IN LINE WITH HIGHER
MOS NUMBERS. AMPLE MOISTURE ALONG WITH NO CAP...TRIGGER TEMPS
BEING MET...LOW LFCS TO ENHANCE OUTFLOW GENERATED CONVECTION AND
FURTHER MID LEVEL DISTURBANCES COMING ALL COMBINED SUGGEST LIKELY
IN ORDER. MAY AGAIN SEE SOME LOCALLY HEAVY RAINS AS STORM MOTION
SHOULD BE SOMEWHERE IN THE ORDER OF ONLY 10 TO 15 MPH.

RAIN CHANCES FALL BACK INTO LINE TO MORE SEASONABLE POPS FOR MID-
WEEK AS ARKANSAS LOW TREKS NORTH AND PHASES WITH NORTHERN STREAM
TROF ALLOWING FOR MODEST RIDGING OVER THE SOUTH PLAINS/LOWER
MISSISSIPPI VALLEY AND A DRIER NORTHWEST FLOW ALOFT. DEEPENING
TROF AND ASSOCIATED COOL FRONT TO MIGRATE ACROSS THE AREA THURSDAY
WITH A DRY WEATHER PATTERN RETURNING THROUGH THE REMAINDER OF THE
WEEK.

&&

.MARINE...A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED OVER THE COASTAL WATERS THROUGH THURSDAY WHILE A LIGHT TO
MODERATE SOUTH FLOW CONTINUES. A LATE SEASON COOL FRONT WILL
ADVANCE THROUGH THE NORTHWEST GULF LATE THURSDAY OR EARLY FRIDAY
BRINGING A BRIEF OFFSHORE FLOW. DRY HIGH PRESSURE WILL BECOME
REESTABLISHED FOR THE REMAINDER OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  82  71  87  73  86 /  60  30  20  20  30
KBPT  83  71  88  72  88 /  60  30  20  20  30
KAEX  84  68  88  70  87 /  60  30  30  20  30
KLFT  83  68  87  72  87 /  60  30  20  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, May 24, 3:49 AM CST, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
449 AM CDT SUN MAY 24 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-251000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
449 AM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
TONIGHT AS A MOIST AND UNSTABLE AIRMASS LINGERS IN THE WAKE OF A
LOW PRESSURE SYSTEM CROSSING THE LOWER MISSISSIPPI VALLEY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN CHANCES WILL REMAIN SLIGHTLY ELEVATED THROUGH MONDAY AS THE
LOW MOVES FURTHER AWAY FROM THE REGION WHILE WEAKENING. BY TUESDAY...RAIN
CHANCES MORE TYPICAL OF LATE MAY ARE EXPECTED WITH MAINLY AFTERNOON
AND EVENING DEVELOPMENT EACH DAY. HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

The radar

The Lake Charles radar (KLCH), 120 km away, was scanning. The volume nearest the first event began at 08:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
May 25, 2:45 AM CST
Where
Vermilion County, 2.57 mi S of Delcambre
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
29.913, -91.994

KATC-TV reported wind damage along Olias Road southeast of Erath. The roof of one trailer home was partially peeled off and the adjacent carport was blown down. Debris from the home was wrapped around a telephone pole and boards implanted in the ground. Two sheds at nearby homes were turned over and damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174184.